Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Hands numb, warm arms, chest pain, type 2 diabetes, metformin. Clogged artery?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My hands go numb and my arms feel warm often. Even when typing this letter and sometimes i have a mild stapping pain in my chest. Could i have a glogged artery or something? I am a 51 year old woman with Type 2 diabetes, use fast acting insulin and levimer 115 units a day also 4 pills of metformin, 5'6" and 195 lbs.
Posted Sat, 21 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 2 hours later
Hello and thanks for the query.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

Let me start off by telling you that I really do not think that the symptoms you are experiencing are related to any type of vascular problem. I do not think you have any type of clogged artery which could be causing the symptoms. There are two categories I would like to discuss with you however.

The first category which we must not ignore in your case is diabetes. Diabetes is well known to cause changes in the nervous system such as numbness and tingling in the hands and feet. Generally if your blood sugar is well controlled. This is not a problem. However over long periods of time you may develop changes in the nervous system such as those you describe. There are medications which have been used successfully to control this. Your doctor may consider using one of these medications if the symptoms become bothersome.

The other category which can cause numbness and tingling in the arms and legs is anxiety. Sometimes when anxiety becomes more bothersome or if there is some type of exacerbation of anxiety, it may create these types of symptoms. It does not look like you have a significant degree of anxiety for the information you have provided so far, although this is something we can always consider.

I thank you again for submitting your question. I hope my response has served to be informative and helpful as well as reassuring. If you have any additional concerns I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: Hands numb, warm arms, chest pain, type 2 diabetes, metformin. Clogged artery? 1 hour later

Thank-you for your response. My diabetes is under fairly good control now but has'nt always been in the past. I had gestational diabetes with my last 2 pregnancy's 20 years ago. I had no control at that time as my doctor missed it both times. Needless to say I did go to another doctor. I don't feel anxiety would be an issue as I am a easy going person.

I have also recently been told that my blood levels are low making me anemic. My Ferritin number is L 16. My doctor is testing me for bowel cancer. Would you be also concerned when getting a blood level of 16. I understand it should be between 25-200 ug/L. Also can taking so much Levemir daily have any long term affects. I know exercise would sure help me. Thanks for your time.
Answered by Dr. Robert Galamaga 21 hours later
Hello and thanks for the followup.

Regarding Levemir - this is a safe medication and I know of no long term negative consequences of taking this medication.

As for the ferritin this can sometimes be low if your iron intake is not adequate. As physicians we also look to places in the body where a slow loss of blood can occur such as in the stomach or the colon. This can be easily evaluated with a colonscopy or an upper endoscopy. Try and take a XXXXXXX breath, relax as much as possible and remain calm while your phdysicians finish the workup.

I hope this answer serves to be helpful and informative. If you have any additional followup questions I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor